Immune system and pred

Hi all

Have managed to get down to 7mg without great deal of discomfort but have now got a sore throat which is taking a while to go. Been to DR got antibiotics for ten days which were prescribed due to me taking prednisone. Since then I have also got conjunctivitis and feel just one thing after another. Is this all due to my immune system being affected by meds? It's the first time I've been unwell since taking pred so it this the way it usually goes?

15 Replies

oldestnewest
  • Hello Sisterj. 

    I have had a similar experience whilst on the preds - nasty skin infections and a tooth abscess.   As I understand it, the steroids can make you more prone to infections, and so antibiotics are recommended to manage the symptoms of these. 

    It's ironic that the medication which manages the symptoms of PMR can bring its own side effects in terms of an already compromised immune system, but this seems to be the trade-off for managing this otherwise crippling condition.   

  • Hi Sisterj,

    Your immune system is in a rubbish state anyway, that's probably why you succumbed to PMR in the first place. The Pred helps the inflammation, but doesn't correct your immune system, that takes its own time, it also can affect lots of other hormones etc in your body, so you are more susceptible if other things come along - unfortunately. 

    You just have to take more care of yourself, and,  if possible avoid putting yourself at risk of other infections/illnesses etc - not always possible. 

    Also, it does seem once you get one thing, another comes along to join in the fun! 

    I've taken Vit C for years (every day, not just in winter) -  started when I was still at work and my husband was chronically ill with heart problems hoping to stop me bringing infections from work home to him. Must admit, it seems to work for me, can't  remember last time I 'went down' with anything - despite the Pred and dodgy immune system! Maybe I've just been lucky - don't know! 

  • Not thought of taKing Vitamin C maybe I'll get some , thanks 

  • As I said in another post, anythings worth a try - so long as it's legal!! Mind you, some days you couldn't care less either way! 

    At little bit of TLC helps as well - even if you have to do it yourself. Take care.  

  • Sisterj, although Prednisolone can suppress our immune systems, strangely some people say that they have less infections whilst on steroids.

    Around the 7.5mg dose, your adrenal glands will be trying to get up to speed again in producing their pre-Pred supply of natural steroid (cortisol) having been suppressed by the long term steroids.  As you reduce the steroids at this stage, you can have a shortfall of natural steroid available to cope with any stress, whether physical or emotional, therefore leaving you more vulnerable to contracting infections.  At least, that is what happened in my case when I developed a particularly severe sore throat with swollen glands which refused to return to normal for very many months, and such a dry mouth that I would wake in the night with my tongue stuck to the roof of my mouth.  At the time, the results of X-rays and a scan suggested lymphoma or the possibility of Sjogren's Syndrome, but my wonderful rheumatologist eventually put my mind at rest by suggesting that I might have Mickulitz's Syndrome, a linked condition to Sjogren's, but unlike Sjogren's can resolve of its own accord.  It did some seven months later!

    Importantly, don't be tempted to reduce the steroid dose any further at this stage - in fact, if you have any sign of returning symptoms, don't hesitate to increase the dose slightly until your infections have completely resolved.  I do hope you feel better soon.  

  • Thanks for reply. I've had very stressful time at work lately which probably hasn't helped plus working lots of hours so suspect that's why I have become unwell. Won't reduce pred any more have taken some time off work today to help recharge my batteries and likely to do the same tomorrow 

  • My husband, who has suffered from allergies and sinus infections all his adult life, and tends to scoff at natural remedies, claims that echinacea, preferably started at the first sign of a cold, etc., helps reduce severity and length of ailment.

  • Echanacea stimulates the immune system so often helps with colds etc. However it is not a good idea to take it if you are on pred as it can interfere with the effect of the steroids and is not recommended. 

  • I took echinacea a couple of weeks ago when I was away from home and caught hubby's latest cold (usually I do not catch colds, even on pred).  Did not notice any problems at all, but then I only took it for a few days, and only a couple of times a day, so not like I was on it for any length of time.  Would it be like avoiding taking calcium at same time as pred, but okay at a different time of day?  And how does it interfere?  BTW my cold resolved very quickly and, although I travelled and was away from home, I continued my taper (against all advice I've ever seen here) without any issues.

  • As your immune system going mad caused the PMR initially by attacking your body instead of protecting it, the pred is used to suppress the immune system to relieve the PMR symptoms. By boosting your immune system you are fighting the effect of the pred and letting the PMR raise its ugly head. 

  • Yes this really is a hard one to get your head around if like me you are used to taking a lot of natural products and have always gravitated to those that boost your immune system to make you more healthy - or so you were thinking. I recently was taking a new product recommended by a friend and began to really not feel good on it  - definitely more creaky than I had been which did not make a whole lot of sense as I had expected to feel a  better. 

    Then when I began to think about it I realized that as piglette says by boosting my immune system I was actually counteracting what the pred was doing. 

    I stopped taking the new product and within a day or two was back to where I had been before.

    Talk about a rotten catch 22!

  • This is the trouble with pred, you have to be so careful what supplementary products you take with it, some can be really bad apparently. 

  • Apparently this stuff was a really good immune system booster-will have to remember it for sunnier days! LOL ...

  • Just did a little reading and apparently long term use of echinacea can actually suppress the immune system also - hence the instructions to only take it when coming down with and suffering from something.  I guess this is a judgement call for all of us.  I've never been an echinacea consumer, and obviously this time did me no harm, usually just take Vitamin C.  But then, until I went on pred I hadn't had a cold for several years, and since then (last June) I've had two....  I actually don't believe the basic problem of pmr is the immune system going out of whack.  I think it lies a little further back, in many cases it seems to be with stress, whatever that does to one's hormones, and then the immune system gets confused.  Which is why it's so very important as one heals from pmr not to simply return to the state one was in before, but to somehow create a different sort of way of being so stress is not as extreme and is more easily calmed.

  • Echinacea should not be taken alongside pred.

You may also like...